New Mexico, 2015

Flash Flooding and Hail in New Mexico, June 13, 2015

June 13, 2015 · NWS ABQ · 12 events in 6 counties and zones

Strong southeast low level flow over the region forced abundant moisture all the way westward through the Rio Grande Valley and onto the Continental Divide. Strong thunderstorms developed first over the Albuquerque Metro and east mountain communities before pushing east into the high plains during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Strong southeast low level flow over the region forced abundant moisture all the way westward through the Rio Grande Valley and onto the Continental Divide. Strong thunderstorms developed first over the Albuquerque Metro and east mountain communities before pushing east into the high plains during the late afternoon. Supercell thunderstorms and multicell clusters exploded over the plains and produced large hail and high winds over Lincoln, De Baca, Curry, Roosevelt, and Chaves counties. The largest hail stones up to tennis ball size were observed, as well as wind gusts up to 65 mph. Flash flooding was also reported around Portales where soils were already saturated by weeks of heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 13, 11:39 AM MST, 31 minutes earlier.

Area forecast discussion, Jun 13, 11:39 AM MST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1239 PM MDT SAT JUN 13 2015

.UPDATE...
NUDGED UP POPS TO LIKELY FOR EAST CENTRAL AND SE PLAINS BASED ON
LATEST OBS AND MODEL GUIDANCE. A CONVECTIVE WATCH BOX IS LIKELY
BY 19Z-20Z...SO INCLUDED LARGE HAIL AND DAMAGING WIND WORDING IN
ZONES. WILL WAIT TIL SEND ZFP TIL SPC PRODUCT ARRIVES. LCL HVY
WILL INCREASE FLASH FLOOD THREAT ACROSS THE EAST WITH SVR STORMS.
FLASH FLOOD THREAT ALSO IN PLACE OVER CENTRAL/WESTERN NM WITH WEAK
STEERING FLOW AND LARGE CONVECTIVE CLUSTERS.

GUYER

&&

.PREV DISCUSSION...1204 PM MDT SAT JUN 13 2015...
.AVIATION...
18Z TAF CYCLE
SHRA AND TSRA HAVE DEVELOPED QUICKLY AND EARLY ACROSS THE NW THIRD
OF NM AND THE STRONGER TSRA WILL GENERATE RELATIVELY SHORT
DURATION MVFR CIGS AND PERHAPS VSBY...AS WELL AS OCCASIONAL MT
OBSCURATIONS. GUP...SAF AND LVS ARE MOST FAVORED TO SEE THESE
CONDITIONS ANYTIME FROM ISSUANCE TIME OF THIS PRODUCT THROUGH
14/01Z WITH DIMINISHING CHANCES THEREAFTER. ABQ...AEG AND FMN TO
SEE STILL SIGNIFICANT BUT SLIGHTLY LOWER CHANCES OF SAME. FARTHER
EAST NEW TSRA DEVELOPMENT EXPECTED FIRST ACROSS EAST SLOPES OF
CENTRAL MT CHAIN AND EAST TO WESTERN REACHES OF THE EASTERN
PLAINS...THEN BUILDING ACROSS THE EASTERN PLAINS OF NEW MEXICO
LATER AFTN THROUGH THE EVENING. LATTER AREA STORMS COULD TURN
STRONG TO SEVERE WITH LARGE HAIL AND WIND GUSTS TO 50 OR 55 KT.
ACTIVITY TO DECREASE CONSIDERABLY LATE TONIGHT WHEN SOME
LOCALIZED MVFR TO IFR CIGS OR FOG REDUCED VSBY MAY DEVELOP MAINLY
NORTH AND EAST.

43

&&

.PREV DISCUSSION...329 AM MDT SAT JUN 13 2015...
.SYNOPSIS...
THE ACTIVE THUNDERSTORM PATTERN PERSISTS WITH A SLOW MOVING UPPER
LEVEL DISTURBANCE MOVING OVER THE STATE. A FEW SEVERE STORMS ARE
POSSIBLE LATER TODAY AND TONIGHT ACROSS PORTIONS OF THE EASTERN
PLAINS NEAR THE TEXAS BORDER. LOOK FOR GOOD CHANCES FOR STORMS TO
CONTINUE THROUGH THE WEEKEND THEN TREND DOWN THROUGH THE MIDDLE OF
THE WEEK AS HIGH PRESSURE IN THE UPPER LEVELS OF THE ATMOSPHERE
STRENGTHENS OVER THE REGION. HIGH TEMPERATURES WILL BE BELOW
NORMAL THROUGH THE WEEKEND...THEN TREND UP TO ABOVE NORMAL BY THE
MIDDLE OF THE WEEK WITH MANY LOCALES EXCEEDING 90 DEGREES.

&&

.DISCUSSION...
CONVECTION PERSISTING WELL INTO THE OVERNIGHT HOURS ACROSS CENTRAL
AND EASTERN NEW MEXICO...A RARITY FOR THE MIDDLE OF JUNE.
IMPRESSIVE LIGHTNING ACTIVITY NOTED WITH SOME BRIEF...BUT HEAVY
DOWNPOURS. TODAY WILL LIKELY BE THE MOST ACTIVE OF THIS FORECAST
CYCLE...WITH THUNDERSTORMS FAVORING THE MOUNTAINS AND THE EAST
CENTRAL AND SOUTHEAST PLAINS. RELATIVELY SLOW STORM MOTION WILL
ALLOW FOR SOME LOCALLY HEAVY DOWNPOURS...BUT THE MORE SIGNIFICANT
THREAT WILL BE ACROSS THE EASTERN PLAINS NEAR THE TEXAS BORDER
BY LATE AFTERNOON AND INTO THE EARLY EVENING HOURS WHERE A FEW
SEVERE STORMS ARE POSSIBLE. 00Z NAM12 SHOWS LIFTED INDICES OF -8
TO -11C BETWEEN TUCUMCARI AND PORTALES BY LATE DAY WITH SBCAPE
VALUES FROM 2500-3000 J/KG. 0-6KM BULK SHEAR VECTORS NOT VERY
SUPPORTIVE OF SUPERCELLS...WILL LIKELY BE A MULTI-STORM/CLUSTER
MODE WITH A LARGE HAIL THREAT INITIALLY...THEN TRANSITIONING INTO
MORE OF A HEAVY RAIN THREAT THROUGH THE EVENING HOURS. CONVECTION
WILL LIKELY DIMINISH WITH THE LOSS OF DAYTIME HEATING CENTRAL AND
WESTERN AREAS...BUT CONTINUE THROUGH THE NIGHT ACROSS THE EASTERN
PLAINS.

PWATS BEGIN A DOWNTREND SUNDAY...ESPECIALLY WEST...AS PRESSURE
HEIGHTS TREND UP AND THE SHORTWAVE TROUGH FINALLY EXITS TO THE
EAST. A MID LEVEL RIDGE AXIS TO BUILD MORE SIGNIFICANTLY MONDAY
OVER THE REGION...WITH 500MB HEIGHTS REACHING UP TO 588DAM ACROSS
WESTERN PORTIONS OF THE AREA. AT SOME POINT MONDAY INTO MONDAY
NIGHT...A BACKDOOR FRONT WILL SURGE WEST BEYOND THE CENTRAL
MOUNTAIN CHAIN...LIKELY AIDED BY CONVECTIVE OUTFLOWS AND A THERMAL
LOW TO THE WEST. THIS SURGE OF MOISTURE SHOULD ALLOW FOR MORE
THUNDERSTORMS TUESDAY AFTERNOON CENTRAL AND WEST. MORE PRONOUNCED
DRYING FORECAST FOR MID TO LATE WEEK WITH THE 00Z ECMWF AND GFS IN
GOOD AGREEMENT ON FORECAST PRESSURE HEIGHTS AND THE OVERALL SYNOPTIC
PATTERN THROUGH FRIDAY. HIGH TEMPERATURES WILL TREND UP THROUGH
THE WEEK AND SHOULD BE ABOVE NORMAL AREAWIDE BY WEDNESDAY. MANY
LOCALES WILL SEE 90+ DEGREES WEDNESDAY THROUGH AT LEAST FRIDAY.

11

&&

.FIRE WEATHER...
AN ANOMALOUSLY MOIST AIRMASS WILL CONTINUE TO BLANKET MUCH OF NM
TODAY...KEEPING ELEVATED CHANCES FOR SHOWERS AND THUNDERSTORMS
GOING THROUGH THE AFTERNOON AND EVENING. WITH A WEAK TROUGH
UPSTREAM OF THE STATE...LIGHT WINDS ALOFT WILL PREVAIL WITH
SURFACE/20FT WINDS VEERING MORE SOUTHERLY TO EVEN SOUTHWESTERLY BY
AFTERNOON. TEMPERATURES WILL ALSO RUN NEAR TO SLIGHTLY BELOW
AVERAGE ACROSS THE FORECAST AREA...AND THIS REGIME WILL PRECLUDE
ANY CRITICAL FIRE WEATHER CONDITIONS. AFTER MANY PLACES RECEIVE
WETTING RAINFALL TODAY AND THIS EVENING...EXCELLENT RH RECOVERY
WILL BE ON HAND OVERNIGHT AND INTO SUNDAY MORNING.

INTO SUNDAY SHOWERS AND STORMS WILL BE MOST CONCENTRATED ACROSS THE
EASTERN THIRD TO HALF OF NEW MEXICO. WHILE STORMS WILL STILL FIRE IN
THE WESTERN TIER OF THE STATE...THERE WILL BE NOTABLY LESS COVERAGE
DUE TO SOME DRY AIR ENTRAINMENT. TEMPERATURES WILL INCH A BIT CLOSER
TO AVERAGE AND DECENT VENTILATION RATES WILL PREVAIL MOST ZONES.

FOR MONDAY...A BACK DOOR COLD FRONT WILL INVADE THE EASTERN PLAINS
OF NM...RECHARGING LOW LAYER MOISTURE. THE FRONT WILL LIKELY INVADE
THE RIO GRANDE VALLEY BEFORE DUSK...AND PERHAPS MAKE IT TO THE
CONTINENTAL DIVIDE BEFORE SUNSET. THIS COULD ALSO BRING AN UPTICK IN
STORM COVERAGE IN CENTRAL ZONES LATE MONDAY AFTERNOON AND EVENING
WITH STORMS REMAINING MORE SPARSE TOWARD THE AZ/NM BORDER.

FORECAST MODELS THEN ADVERTISE A DAY-BY-DAY DRYING TREND THROUGH THE
REMAINDER OF NEXT WEEK WITH VERY FEW STORMS EXPECTED BY THE LATTER
PART OF THE WEEK. NM WILL ULTIMATELY REST BETWEEN THE BERMUDA HIGH
AND AN EASTERN PACIFIC RIDGE...A WEAKNESS THAT WILL NOT LET ANY
ABRUPT DRY INTRUSIONS ARRIVE...BUT RATHER A SLOW EROSION OF CURRENT
MOISTURE.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 13, 4:05 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
505 AM MDT SAT JUN 13 2015

NMZ501>540-141200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
505 AM MDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR PORTIONS OF THE
EASTERN PLAINS NEAR THE TEXAS BORDER THIS AFTERNOON AND EVENING...
WITH LARGE HAIL BEING THE PRIMARY THREAT. THERE IS ALSO A THREAT
FOR HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING OVER THE SAME
AREA DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG STORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING
ACROSS THE EAST CENTRAL PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT FOR THE
EASTERN PLAINS DUE TO THE THREAT OF SEVERE THUNDERSTORMS.

11

In the hours before

Special weather statement, Jun 13, 11:54 AM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1254 PM MDT SAT JUN 13 2015

NMZ521-522-131930-
ESTANCIA VALLEY-SANDIA/MANZANO MOUNTAINS-
1254 PM MDT SAT JUN 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANTA FE AND NORTH
CENTRAL TORRANCE COUNTIES UNTIL 130 PM MDT...

AT 1254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MORIARTY. THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORIARTY...EDGEWOOD...STANLEY AND CEDAR GROVE.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 187 AND 204.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3523 10599 3523 10595 3519 10594 3519 10592
      3514 10587 3506 10588 3504 10586 3502 10587
      3494 10608 3496 10620 3509 10620 3524 10603
TIME...MOT...LOC 1854Z 234DEG 4KT 3506 10607

GUYER

The radar

The Holloman AFB radar (KHDX), 103 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 2 flash flood, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Chaves

When
June 13, 12:10 PM MST to 12:15 PM MST
Where
Chaves County, 14 mi NE of Dunken
Reported by
Trained Spotter
Coordinates
32.953, -105.029

Funnel cloud spotted just west of the intersection of State Road 13 and U.S. Highway 82.

Hail, Bernalillo

When
June 13, 1:30 PM MST to 1:35 PM MST
Where
Bernalillo County, 0.69 mi N of Isleta
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
34.920, -106.690

Nickel size hail on Isleta Pueblo.

Thunderstorm Wind, De Baca

When
June 13, 3:05 PM MST to 3:15 PM MST
Where
De Baca County, 10.07 mi NNW of Taiban
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.570, -104.090

Observer reported strong wind gust seen all year. No damaged reported but lots of tumbleweeds and dirt blew around.

Hail, Roosevelt

When
June 13, 3:32 PM MST to 3:42 PM MST
Where
Roosevelt County, Elida
Measured
2.5 in hail
Reported by
Public
Coordinates
33.940, -103.660

Tennis ball size hail in Elida. No damaged reported.

Hail, Roosevelt

When
June 13, 3:32 PM MST to 3:40 PM MST
Where
Roosevelt County, 0.9 mi NE of Elida
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.950, -103.650

Golf ball size hail in Elida.

Thunderstorm Wind, Roosevelt

When
June 13, 3:32 PM MST to 3:42 PM MST
Where
Roosevelt County, 0.9 mi NE of Elida
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.950, -103.650

Spotter estimated easily 60 mph wind gusts.

Thunderstorm Wind, Lincoln

When
June 13, 3:45 PM MST to 3:55 PM MST
Where
Lincoln County, 7.62 mi W of Oscuro
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.500, -106.180

White Sands Missile Range reported 59 mph wind gust from thunderstorm outflow.

Thunderstorm Wind, Socorro

When
June 13, 4:05 PM MST to 4:10 PM MST
Where
Socorro County, 19.3 mi SSE of Kinney Wells
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.620, -106.600

White Sands Missile Range reported 60 mph wind gust from thunderstorm outflows.

Thunderstorm Wind, Roosevelt

When
June 13, 4:15 PM MST to 4:25 PM MST
Where
Roosevelt County, 1.34 mi ENE of Kenna
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.840, -103.750

Several large trees limbs broken off tree in yard.

Hail, Chaves

When
June 13, 4:17 PM MST to 4:23 PM MST
Where
Chaves County, 7.96 mi ENE of Boaz
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.780, -103.840

Quarter size hail.

Flash Flood, Roosevelt

When
June 13, 4:55 PM MST to 5:25 PM MST
Where
Roosevelt County, 1.17 mi NNE of Portales to 1.54 mi ESE of Portales
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.195, -103.321

Intersection of 17th and 18th streets with 3rd and Kilgor flooding. No damage reported.

Flash Flood, Roosevelt

When
June 13, 5:00 PM MST to 5:30 PM MST
Where
Roosevelt County, 3.86 mi SSW of Bethel to 3.12 mi S of Bethel
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.180, -103.500

Highway 267 closed between milemarkers 10 and 11 due to flash flooding.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572295, 572297, 572296, 572298, 572299, 572300, 572304, 572303, 572301, 572302, 572305, 572306.